Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Green Bay, WI

May 17, 2017Marathon County, Portage County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 17, 2017, 1:46 PM CDT for Marathon County, Portage County, Wood County, Wisconsin. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 1:46 PM CDT (18:46 UTC)
Expired
May 17, 2017, 2:30 PM CDT
In force
44 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Marathon County, WI, Portage County, WI, Wood County, WI

The radar

The La Crosse radar (KARX), 150 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 1:57 PM CDTTSTM WND DMGMarshfield, WIPOWER POLES SNAPPED AND SOME DAMAGE WAS REPORTED AT A LOCAL BUSINESS NEARBY.
May 17, 1:59 PM CDTTSTM WND GST 66Marshfield, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS53 KGRB 171846
SVRGRB
WIC073-097-141-171930-
/O.NEW.KGRB.SV.W.0028.170517T1846Z-170517T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
146 PM CDT WED MAY 17 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northern Wood County in central Wisconsin...
  Northwestern Portage County in central Wisconsin...
  Marathon County in central Wisconsin...

* Until 230 PM CDT.

* At 145 PM CDT, severe thunderstorms were located along a line
  extending from Loyal to 8 miles southwest of Spencer to 9 miles
  southwest of Marshfield to 7 miles west of Pittsville to 11 miles
  southeast of Shortville, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Wausau, Marshfield, Weston, Rib Mountain, Mosinee, Abbotsford,
  Spencer, Pittsville, Rothschild and Schofield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8969
      4489 8960 4458 8962 4430 9031
TIME...MOT...LOC 1845Z 229DEG 42KT 4475 9049 4466 9039 4458 9032 4449
9028 4439 9033

HAIL...0.75IN
WIND...60MPH
 
$$

EB
4 follow-up statements
182 
WWUS53 KGRB 171854
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
154 PM CDT WED MAY 17 2017

WIC073-097-141-171930-
/O.CON.KGRB.SV.W.0028.000000T0000Z-170517T1930Z/
Wood WI-Portage WI-Marathon WI-
154 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHERN WOOD...NORTHWESTERN PORTAGE AND MARATHON COUNTIES...

At 154 PM CDT, severe thunderstorms were located along a line
extending from near Colby to near Spencer to near Marshfield to near
Pittsville, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wausau, Marshfield, Weston, Rib Mountain, Mosinee, Abbotsford,
Spencer, Pittsville, Rothschild and Schofield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8969
      4489 8960 4458 8962 4430 9031
TIME...MOT...LOC 1854Z 234DEG 44KT 4488 9036 4479 9026 4471 9019 4462
9015 4452 9020

HAIL...0.75IN
WIND...60MPH
 
$$

EB
922 
WWUS53 KGRB 171905
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
205 PM CDT WED MAY 17 2017

WIC073-097-141-171930-
/O.CON.KGRB.SV.W.0028.000000T0000Z-170517T1930Z/
Wood WI-Portage WI-Marathon WI-
205 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHERN WOOD...NORTHWESTERN PORTAGE AND WESTERN MARATHON
COUNTIES...

At 203 PM CDT, severe thunderstorms were located along a line
extending from near Dorchester to 9 miles east of Colby to 11 miles
east of Spencer to near Marshfield, moving northeast at 55 mph.

HAZARD...70 mph wind gusts and penny size hail. A 66 mph wind gust 
         was measured at Marshfield ASOS at 159 pm CDT.

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Wausau, Marshfield, Weston, Rib Mountain, Mosinee, Abbotsford,
Pittsville, Rothschild, Schofield and Knowlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8969
      4489 8960 4458 8962 4436 9021
TIME...MOT...LOC 1903Z 226DEG 49KT 4499 9023 4490 9013 4482 9006 4473
9002 4463 9007

HAIL...0.75IN
WIND...70MPH
 
$$

EB
470 
WWUS53 KGRB 171915
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
215 PM CDT WED MAY 17 2017

WIC073-097-141-171930-
/O.CON.KGRB.SV.W.0028.000000T0000Z-170517T1930Z/
Wood WI-Portage WI-Marathon WI-
215 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHEASTERN WOOD...NORTHWESTERN PORTAGE AND CENTRAL MARATHON
COUNTIES...

At 213 PM CDT, severe thunderstorms were located along a line
extending from 10 miles east of Dorchester to 14 miles east of
Abbotsford to 15 miles west of Rib Mountain to 11 miles west of
Mosinee to 11 miles east of Marshfield, moving northeast at 50 mph.

HAZARD...70 mph wind gusts and penny size hail. Storm spotter 
         reported small tree branches down in Marshfield at 200 pm 
         CDT.  

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Wausau, Weston, Rib Mountain, Mosinee, Rothschild, Schofield,
Knowlton, Stratford, Marathon City and Edgar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8969
      4489 8960 4458 8962 4441 9010 4458 9009
      4490 9015
TIME...MOT...LOC 1913Z 236DEG 45KT 4505 9012 4494 9002 4484 8997 4473
8992 4462 8993

HAIL...0.75IN
WIND...70MPH
 
$$

EB
695 
WWUS53 KGRB 171926
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
226 PM CDT WED MAY 17 2017

WIC073-097-141-171934-
/O.EXP.KGRB.SV.W.0028.000000T0000Z-170517T1930Z/
Wood WI-Portage WI-Marathon WI-
226 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WOOD...
NORTHWESTERN PORTAGE AND CENTRAL MARATHON COUNTIES WILL EXPIRE AT 230
PM CDT...

This warning has been replaced by a new Severe Thunderstorm Warning 
for Lincoln and Marathon Counties.  Please see that bulletin for 
details.

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8969
      4489 8960 4458 8962 4441 9010 4458 9009
      4490 9015
TIME...MOT...LOC 1924Z 229DEG 42KT 4513 8998 4502 8988 4492 8983 4481
8978 4470 8979

$$

EB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:24 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 17, 12:24 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1224 PM CDT Wed May 17 2017

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Thursday
Issued at 410 AM CDT Wed May 17 2017

Looks like another day of severe thunderstorms is likely. An
unseasonably strong negatively tilted upper low lifting northeast
from the Central Plains will provide considerable upper support
for severe storms this afternoon and evening, while a slow moving
cold front, outflow boundaries and perhaps lake and bay breezes
provide for surface convective initiation. Cloud cover will hinder
solar heating and surface based instability for a good part of
the day, but there should be a least some breaks in the clouds in
the warm sector over the southeast half of the forecast region
later today.

The Saint louis University web page of forecast analogs showed
that nearly all of the top analogs were associated with severe
weather somewhere in Wisconsin and nearly half with tornadoes.
The NWS western region web page that displays return intervals of
various surface and upper air parameters show that the intensity
of the upper system has a return interval of once every 2 or 3
years in Wisconsin and is outside of the climatological database
in Iowa. So this will probably be an active day of severe storms
over parts of the Midwest and western Great lakes.

Clouds and showers and thunderstorms will keep temperatures in the
60s in far northern Wisconsin. The concentration of storms along
the front has the potential for producing heavy rain and local
flooding. Further south and east there will probably be just
isolated or scattered storms until late afternoon or evening as
the upper system gets closer and the surface cold front starts to
move east. The combination of best instability and shear averages
out to be somewhere between Wausau and Menominee County Michigan
late in the afternoon and early evening, with energy helicity
indices of around 3.

The storms will move across the area tonight and exit early
Thursday as the cold front moves through. Heavy rain will be the
main concern once the severe threat has ended. The air is cold
enough behind the front for temperatures to actually fall during
the day, something rare for this time of the year.

.LONG TERM...Thursday Night Through Tuesday
Issued at 410 AM CDT Wed May 17 2017

Models start this part of the forecast dry, with surface high
pressure and a mid level ridge across region. Precipitation is
then expected to move in late Friday night as a mid level trough
and surface low move northeast toward the region. PoPs drop to
slight chance on Sunday in the dry slot of the system. The
unsettled weather pattern continues into early next week as
another shortwave trough and cold front move into the Great Lakes
around Tuesday.

High temperatures are expected to be below normal through the
middle of next week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1223 PM CDT Wed May 17 2017

Several rounds of showers and thunderstorms will impact the TAF
sites during the TAF period. The best chance for thunderstorms
will be this afternoon and early this evening, with lower chances
later tonight into Thursday morning. CIGS have settled between low
VFR and MVFR this afternoon, with bases basically between 2500 and
3500 ft. Conditions will drop with showers and thunderstorms to a
solid MVFR/IFR deck, with lower conditions possible with heavier
rain activity. A cold front will move through Thursday morning,
bringing additional showers and low clouds. Conditions are not
expected to improve appreciably until Thursday afternoon when the
main low tracks east.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......MG
AVIATION.......Kurimski
Hazardous weather outlook, May 17, 4:21 AM CDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
421 AM CDT Wed May 17 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-180930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
421 AM CDT Wed May 17 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms across nearly all
of the forecast area. Large hail, damaging winds, and a few
tornadoes are possible. The afternoon and early evening hours have
the greatest potential for severe storms.

The thunderstorms will also produce heavy rain, especially across
far northern Wisconsin where local flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Saturday night but it is too early to
determine the severe weather threat at this time. There is also
the potential for heavy rain Saturday and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely later in the day.

LMZ521-522-541>543-180930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
421 AM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Increasing south winds and building waves will lead to hazardous
conditions in the Lake Michigan waters. There is a also a small
chance of severe thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An abrupt wind shift from south to north will take place Thursday
during the morning or midday hours. Winds could gust to gale
force for a few hours from the north after the wind shift.

There is a chance for thunderstorms Saturday night. Winds and
waves hazardous to small craft are possible on Thursday.

RDM/MG

In the hours before

Special weather statement, May 17, 1:20 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Green Bay WI
120 PM CDT WED MAY 17 2017

WIZ030-035-036-171915-
Marathon WI-Wood WI-Portage WI-
120 PM CDT WED MAY 17 2017

...STRONG THUNDERSTORMS MOVING INTO CENTRAL wISCONSIN...

At 117 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Babcock, or 22 miles west of Wisconsin Rapids, moving
northeast at 60 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Other strong thunderstorms were located over southwest Wisconsin and
will move into parts of central Wisconsin after 2 pm.

Locations impacted include...
Wausau, Marshfield, Weston, Rib Mountain, Mosinee, Abbotsford,
Spencer, Pittsville, Babcock and Rothschild.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8934
      4511 8934 4425 9005 4427 9032
TIME...MOT...LOC 1817Z 210DEG 61KT 4432 9027

AK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:09 PM CDTSevere Thunderstorm WarningGRBLincoln51 min
May 16, 7:15 PM CDTSevere Thunderstorm WarningGRBOneida75 min
May 16, 7:43 PM CDTTornado WarningGRBLincoln47 min
May 16, 8:22 PM CDTTornado WarningGRBLanglade, Lincoln38 min
May 16, 8:31 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Oneida44 min
May 16, 8:38 PM CDTSpecial Weather StatementGRBMarathon52 min
May 16, 8:47 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon58 min
May 16, 9:43 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon, Shawano47 min
May 16, 11:48 PM CDTSpecial Weather StatementGRBPortage, Shawano, Waupaca42 min
May 17, 12:06 AM CDTSpecial Weather StatementGRBMenominee, Shawano, Waupaca39 min
May 17, 12:31 AM CDTSpecial Weather StatementGRBPortage, Wood44 min
May 17, 2:01 AM CDTSpecial Weather StatementGRBMarathon, Portage, Shawano, Waupaca, Waushara, Wood89 min
May 17, 3:02 AM CDTSpecial Weather StatementGRBWaupaca28 min
May 17, 1:20 PM CDTSpecial Weather StatementGRBMarathon, Wood55 min
May 17, 2:05 PM CDTSpecial Weather StatementGRBWood40 min
May 17, 2:23 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon40 min
May 17, 2:44 PM CDTSpecial Weather StatementGRBMenominee, Portage61 min
May 17, 3:17 PM CDTSpecial Weather StatementGRBPortage58 min
May 17, 3:26 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Oneida, Vilas49 min
May 17, 3:43 PM CDTSpecial Weather StatementGRBMenominee62 min
May 17, 3:49 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee, Shawano41 min
May 17, 4:00 PM CDTSevere Thunderstorm WarningGRBFlorence18 min
May 17, 4:10 PM CDTSevere Thunderstorm WarningGRBWinnebago20 min
May 17, 4:50 PM CDTSpecial Weather StatementGRBMarinette40 min
May 17, 5:10 PM CDTSpecial Weather StatementGRBMarinette50 min
May 17, 6:05 PM CDTSevere Thunderstorm WarningGRBWood55 min
May 17, 6:23 PM CDTSevere Thunderstorm WarningGRBMarathon, Wood67 min
May 17, 6:57 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.